Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Duluth, MN

June 14, 2017

NWS Duluth, MN issued this special weather statement at Jun 14, 2017, 7:21 PM CDT. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Jun 14, 2017, 7:30 PM CDT
In force
9 min
Issued by
NWS Duluth, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS83 KDLH 150021
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
721 PM CDT WED JUN 14 2017

MNZ011-150030-
North St. Louis-
721 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

At 721 PM CDT, a strong thunderstorm was over northwestern Boundary 
Waters Canoe Area Wilderness, or 25 miles northeast of Lake 
Vermilion, moving northeast at 30 mph.

Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Lac la Croix, Lake Agnes, Loon Lake, and Crooked Lake. 

If possible, seek shelter inside a sturdy building and away from 
windows until this storm passes.

LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
      4824 9197 4825 9195 4823 9196 4824 9189
      4822 9187 4814 9220 4823 9232 4824 9231
      4825 9227 4829 9230 4834 9229 4836 9226
      4834 9221 4836 9216
TIME...MOT...LOC 0020Z 229DEG 25KT 4821 9215 

$$

WL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 14, 6:55 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Thursday)
Issued at 318 PM CDT Wed Jun 14 2017

A surface warm front was found from Baudette southeast to Moose
Lake, then east across northern Wisconsin from Solon Springs to
Ironwood. Meanwhile, a cold front was on the western border of the
forecast area at 20Z. A cumulus field has formed over the western
half of the area, blow off cirrus from the storms in southern
Wisconsin were affecting northwest Wisconsin. Stratus was found
along the shores of Lake Superior. The potential for showers and
storms late this afternoon and evening will be tied to the passage
of the fronts. The atmosphere is lacking sufficient instability to
really get things going as MUCAPE values are below 1000 J/kg across
the region. Attempted to align pops accordingly late this afternoon
and evening.

Dry air will advect into the area from the Dakotas overnight through
Thursday morning. Have a rain free forecast through Thursday morning
as a result. By Thursday afternoon, next round of showers and storms
will develop over northern Minnesota, north of U.S. Highway 2. There
is a small chance of some showers or storms along the south shore of
Lake Superior as well. This is in response to a short wave moving
quickly through central Minnesota.

.LONG TERM...(Thursday night through Wednesday)
Issued at 318 PM CDT Wed Jun 14 2017

The long-term forecast period continues to be highlighted by chances
of showers and thunderstorms over the upcoming weekend, with some
more seasonal temperatures starting Sunday, and continuing through
the first half of the work week.

Thursday night through Friday looks to be mostly dry despite an
upper-level low continuing to translate eastward over central
Manitoba and into northwest Ontario Canada, keeping the region
within cyclonic flow. The 14.12z NAM model soundings indicate some
fairly dry low- to mid-level air in place, especially the further
south you go away from the upper low, so doesn't look very favorable
for any substantial showers over the region through the day Friday.
Temperatures look to remain either near or above normal Friday, with
highs ranging from the lower to mid 70s north to the upper 70s and
lower 80s south.

Chances of showers and thunderstorms will increase Friday night and
into Saturday as a more dynamic system moves into the region. A 110+
kt upper-level jet streak develops behind the upper low, and places
the Northland underneath the left-exit region of the jet, where the
upper-level divergence will be enhanced. A mid-level shortwave and
850-700 mb layer warm air advection will provide additional support
for convection. The best chances of storms will be in the afternoon
and evening when the upper trough undergoes amplification and a sfc
cold front boundary advances eastward. Some thunderstorms could be
on the strong side as MLCAPE values from the GFS and NAM models are
progged between a few hundred up to 1100 J/kg and 0-6 km deep-layer
shear of between 30 to 45 knots, but at this time, storms are not
expected to become severe as the instability just appears to be too
modest. The upper trough then pivots Saturday night/Sunday morning,
lingering the better lift over the region. For Monday and beyond,
there appears to be a bit of disagreement between the synoptic
models in terms of precipitation chances, but it does look like
temperatures will decrease a bit after cold frontal passage. High
temperatures Sunday and Monday look to fall into the mid 60s to
lower 70s across the area before rebounding slightly Tuesday and
Wednesday.

The models are picking up on strong 850-700 mb warm air advection
Tuesday morning, along with a mid-level shortwave that dives
southeast from central Saskatchewan Canada. The better chances of
precipitation appear to be over the northern sections of the
forecast area. However, there are disagreements on the placement of
the shortwave, so it's difficult to pin down exact areal coverage of
POPs. Used a blended approach in this situation. Next Wednesday
could be dry as the GFS/ECMWF/CMC models are all progging a sfc high
pressure to become situated over Iowa, so some drier and warmer
temperatures should develop.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 655 PM CDT Wed Jun 14 2017

VFR conditions will prevail at all sites through the TAF period
except at DLH where IFR/LIFR visibility is expected to settle in
for much of tonight. Overnight tonight VFR ceilings at all sites
except DLH with a light south to southwest wind as a cold front
moves through from west to east. At DLH fog and stratus currently
over Lake Superior is excepted to infiltrate "up the hill" to the
DLH airport this evening, but confidence is not very high and
conditions will be closely monitored in case this risk diminishes.
If fog/stratus does impact DLH it will likely be IFR to LIFR
visibilities, and would lift by daybreak Thursday due to the
westerly winds.

On Thursday VFR conditions will prevail at all sites with
increasing west-southwest winds at 10-14 knots gusting to around
20-25 knots. A chance for a stray shower in the afternoon at INL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  78  55  78 /  40  10  10  20
INL  56  72  53  72 /  10  40  30  10
BRD  58  79  55  80 /   0  10  10  10
HYR  57  81  56  82 /  50  10  10  20
ASX  56  81  57  81 /  20  20  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ140>144.

&&

SHORT TERM...GSF
LONG TERM...JTS
AVIATION...JJM
Hazardous weather outlook, Jun 14, 3:30 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
330 PM CDT Wed Jun 14 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
330 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms late this afternoon and
evening. Some of the storms may be strong with hail, gusty winds
and brief downpours.

Strong northeast winds will increase the threat of rip currents
through this evening, mainly in the Duluth entry affecting the
Park Point Beach in Duluth.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at various times Thursday through
Tuesday. The best chance of thunderstorms will be Saturday
afternoon and evening. Some of the storms could be strong during
that period, but are not expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon and evening.

LSZ121-140>148-151030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
330 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms will be possible through this
evening. The strongest storms will occur this afternoon and
evening. A small craft advisory is in effect for portions of the
nearshore waters of western Lake Superior into this evening. See
the latest marine weather products for detailed information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday through Tuesday. The best
chance of thunderstorms will be Saturday afternoon and evening.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 14, 5:22 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
522 PM CDT WED JUN 14 2017

MNZ010-011-142230-
Koochiching-North St. Louis-
522 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHEASTERN KOOCHICHING
AND FAR NORTHWESTERN ST. LOUIS COUNTIES...

At 520 PM CDT, a strong thunderstorm was near Kabetogama, or 14 miles
southeast of International Falls, moving northeast at 25 mph.

Wind gusts up to 30 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Voyageurs National Park and Rainy Lake around 530 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4862 9295 4861 9295 4861 9293 4860 9291
      4860 9289 4858 9284 4842 9311 4844 9324
      4862 9317 4863 9305
TIME...MOT...LOC 2220Z 205DEG 21KT 4848 9314

Moore
Special weather statement, Jun 14, 6:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
632 PM CDT WED JUN 14 2017

WIZ006-142345-
Burnett-
632 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY...

At 630 PM CDT, a strong thunderstorm was over Hertel, or 14 miles
west of Spooner, moving northeast at 25 mph.

Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of east central
Burnett County, including the following locations: Mckenzie Lake and
Big Sand Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes including McKenzie
Lake and Rodney Lake, get off the water immediately and seek shelter
on shore inside a sturdy building or a hard-topped vehicle. If
possible, stay away from trees.

LAT...LON 4585 9230 4600 9205 4599 9205 4598 9203
      4586 9203 4580 9221
TIME...MOT...LOC 2330Z 224DEG 21KT 4585 9219

Moore
Special weather statement, Jun 14, 6:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
639 PM CDT WED JUN 14 2017

MNZ011-150000-
North St. Louis-
639 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. LOUIS
COUNTY...

At 639 PM CDT, a strong thunderstorm was near Buyck, or 12 miles
north of Lake Vermilion, moving northeast at 30 mph.

Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Buyck and Echo Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4830 9243 4829 9241 4822 9237 4824 9232
      4813 9212 4796 9244 4805 9258
TIME...MOT...LOC 2338Z 219DEG 27KT 4806 9248

WL
Special weather statement, Jun 14, 6:43 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
643 PM CDT WED JUN 14 2017

WIZ006-007-150000-
Washburn-Burnett-
643 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHBURN AND EAST
CENTRAL BURNETT COUNTIES...

At 643 PM CDT, a strong thunderstorm was near Hertel, or 11 miles
west of Spooner, moving northeast at 25 mph.

Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Spooner, Trego, Mckenzie Lake, Birch Island Lake, and Spooner Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4584 9213 4590 9219 4610 9204 4584 9177
TIME...MOT...LOC 2342Z 230DEG 20KT 4589 9211

WL
Special weather statement, Jun 14, 6:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
653 PM CDT WED JUN 14 2017

MNZ011-150015-
North St. Louis-
653 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

At 653 PM CDT, a strong thunderstorm was 7 miles east of Buyck, or 17
miles north of Lake Vermilion, moving northeast at 30 mph.

Wind gusts up to 30 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Loon Lake and Lac la Croix.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4818 9200 4802 9233 4814 9248 4825 9239
      4822 9237 4825 9227 4827 9229 4829 9230
      4831 9230 4832 9231 4833 9229 4834 9229
      4835 9227
TIME...MOT...LOC 2353Z 223DEG 25KT 4814 9236

WL
Special weather statement, Jun 14, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT WED JUN 14 2017

MNZ011-150030-
North St. Louis-
721 PM CDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

At 721 PM CDT, a strong thunderstorm was over northwestern Boundary
Waters Canoe Area Wilderness, or 25 miles northeast of Lake
Vermilion, moving northeast at 30 mph.

Wind gusts up to 30 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Lac la Croix, Lake Agnes, Loon Lake, and Crooked Lake.

If possible, seek shelter inside a sturdy building and away from
windows until this storm passes.

LAT...LON 4836 9206 4833 9205 4832 9200 4827 9201
      4824 9197 4825 9195 4823 9196 4824 9189
      4822 9187 4814 9220 4823 9232 4824 9231
      4825 9227 4829 9230 4834 9229 4836 9226
      4834 9221 4836 9216
TIME...MOT...LOC 0020Z 229DEG 25KT 4821 9215

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:31 PM CDTSpecial Weather StatementDLH29 min
Jun 15, 8:37 AM CDTMarine Dense Fog AdvisoryDLH6 hr
Jun 15, 12:49 PM CDTSpecial Weather StatementDLHLake26 min
Jun 15, 1:18 PM CDTSpecial Weather StatementDLHLake27 min
Jun 15, 1:40 PM CDTSpecial Weather StatementDLHLake20 min
Jun 15, 2:03 PM CDTSpecial Weather StatementDLHCook27 min
Jun 15, 2:04 PM CDTSpecial Weather StatementDLHCook26 min
Jun 15, 2:27 PM CDTSpecial Weather StatementDLHCook18 min
Jun 15, 3:17 PM CDTSpecial Weather StatementDLHCook28 min
Jun 15, 6:36 PM CDTSpecial Weather StatementDLHCass9 min
Jun 14, 7:41 PM CDTSpecial Weather StatementDLHDouglas19 min
Jun 15, 12:55 PM CDTSpecial Weather StatementDLHAshland20 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.